For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Sleepy boy... Go to previous topic Go to next topic Go to higher level

By Cindy Bystricky On 2009.09.18 04:59
Hi, everyone! I haven't been online in a while. I was reading some of your posts and the ones about excessive sleepiness hit close to home. My husband takes Ambien and Lunesta(4 nights of one and 3 nights of the other) in order to make him sleep. Without it or even with a 1/2 dose he is wide eyed and not sleeping. So I am resigned to the fact he HAS to take it. But I was thinking that it was the hangover effect of the meds that made him so sleepy in the day. Now, after reading here, I am not so sure it is the meds. Because as some of you described, there are days when he can hardly stay awake for more than two hours, and other days when he gets up around 9am and only takes a hour nap in the afternoon, then goes to bed around 9:30 or later! A more "normal" routine. Anyway I have been paying close attention and the meds really don't seem to have anything to do with this. Also along with the sleepiness, is the confusion(dememtia) that seems to fluctuate also. It is almost like when a person has a TIA, afterwards they are usually so exhausted that they will sleep for a long time. My MIL was that way, she was 102 when she passed away in April. But those little strokes(TIA) would sap her strength. Al is falling and losing his balance more and more, no injuries yet, thank God. His birthday is today, 70. He will have icecream cake tonight with the family. He caught a big fish today, so he is happy. Still has those anxiety attacks at evening if I don't get the meds in him by 7:30. Also about this sleeping thing, I don't wake him to give him meds. Should I? When awake he takes Sinemet every 2 hours, has for years. It seems the meds are wasted when he sleeps, he is always in the same condition regardless. The Neurologist said the meds are metabolized during his sleep and just sort of go away. Well, I better try to get some sleep myself!! ha ha Just one of those nights, my brain won't shut down!!!!God bless all of you......Take care.....

By karolinakitty On 2009.09.18 07:51
hi Cindy .... yes i wonder sometimes too about the drugs causing it but Jim is still on Requip ... Doc won't prescribe Sinemet yet.... even though symptoms have pregrogressed. Jim will sleep only a few hours at a time at night ..he forces himself up at 4:30am for the day.... he was taking naps but decided not to to hopefully help him sleep through the night...that didn't work.. the funny thing is ..for example we can go out on the boat ..set up all our rods...are sitting there waiting for a hit and nexth thing i know he snoring .. just like now he's at the computer but his head goes down and SNORE ....... i laugh about it to keep myself humored and don't bother him..... i figure he needs the sleep and let him get it however he can.... part of his sleeping problem is the not swallowing though...the choking wakes him up and then he's up for a short time........now with dementia .. Jim is only 52 and recently diagnosed (january) he has progressed from stage 1 to about 3 right now since then....he will be getting some elaborate memory/concentration test next wednesday because the dementia has moved forward so quickly he tested for mild dementia at the docs office but they (disablilty) want a complete test....i too am not so sure it's the drugs but as i have researched so much, that if the muscles are "misbehaving" then why not the eyelids the not blinking and "holding their own" so to speak the eyes would get tired.. and everyone knows when the eyes get tired you want to sleep.... and probably as most of us women know,when we are having a tearful moment and the eyes get all puffed and tired we want to take a nap too, at least i do....Could it not be from that alone? Just a theory and i'm not a doc but i think us caregivers dealing with things on a 24/7 see and experience more than any doctor.....
As far as the meds Jim only has 2 doses daily(again should be changed) so it's easy to go on a 12 hour routine,can't help there except that from all i've read all meds should be taken exactly the same, all the time......

By annwood On 2009.09.18 11:22
I think as a caregiver we know the patient better than anyone else! By the time my husband died his neurologist did not like me very much. I never did like him so it worked out well. When he failed to return my calls for a week I contacted the Chairman of the Neurology Dept (his boss) and low and behold I got a call 30 minutes later. Caregivers have to be proactive because I believe that when the patient has gotten to a certain point and the physician has nothing more to offer he/she will start avoiding you.

PD causes so many different symptoms and on some days the pt will seem fine - on good days I used to say the two neurons had found each other. It was always bitter sweet to have my husband back on those good days because I knew he would be gone for several days afterwards. The dementia only compunds the problems. In most dementia cases the pt has the sundowning that you see in elderly patients. Much more confusion at night. I think because of the inability to sleep at night they are naturally more sleepy during the day. Remember too that the muscle rigidity and dyskenesias are tiring. It is as if they are exercising all of the time.

I chose to not awake the sleeping giant when he finally would get to sleep and found that eliminating those meds made no difference. Caregivers usually know best!!

By lurkingforacure On 2009.09.18 13:17
Our sleeping is very erratic as well and it is very, very hard since I have to juggle kids and their activities during the day and afterschool, then dinner...it never ends. There are nights I am so tired I don't even wake up when my husband gets up and I am afraid if there were a fire what would happen?

I have read a lot about the fatigue, in fact, looking back, it was really our first symptom but we blamed the fatigue on our newborn (I wish). But I have read that fatigue is very, very common in PD. One neuro we went to told us PD is like wearing a cement suit all the time, you are so very heavy and no wonder exhausted. Then, too, the muscles tremoring constantly, it's a constant workout. I don't think the meds help either but we are helpless without them.

I guess the point is that this is really very common and our neuro told us when we are sleepy, sleep. Don't try to force a regular schedule, or anything resembling "regular", becuase the body just can't do it. That made me realize just how big a problem this is, and how helpless my husband truly is to combat it. Now if he wants to nap five times in the afternoon before going to bed, I let him. It doesn't mean I like it, but getting upset about it only stresses us both.

By bandido1 On 2009.09.18 17:31
Annwood & Lurking: your posts are very accurate and mirror my exact condition of the past three days. I will be 78 next month and the cement suit will be a few pounds heavier! Just let me sleep and forget about the medications not taken. Bob C if if


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you